For fifty years doctors have been wondering whether hormonal contraception may affect mood. A new study from Denmark suggests that the answer is yes.
Researchers reviewed all records of a million Danish women aged 15 to 34 between 1995 and 2013. They compared that got a recipe for a hormonal contraceptive and then analyzed later he was prescribed an antidepressant for the first time.
More than half [55.5%] women use a contraceptive method based hormone during that time. Birth control pills were the most common, but women also use IUDs with progestogen, patches and vaginal rings containing estrogen and Depo-Provera, a product of progesterone long term.
Adolescents and young adults are trapped in a dilemma:
Teenagers seem to be especially vulnerable to the possible psychological effects of hormones used to prevent pregnancy. Those who take birth control pills were 1.8 times more likely than nonusers to develop depression after starting the pills. Those who use Depo-Provera were three times more likely than nonusers to get a prescription for antidepressants.
Young adults are the same people most likely to rely on hormonal contraception. Oral contraceptives are effective and relatively easy to use. Many women also find suitable hormonal patches and IUDs. But how many are warned that the hormones used, especially progestins could lead to psychological depression? Here are the findings of researchers:
“In this study, the use of all types of hormonal contraceptives was positively associated with subsequent use of antidepressants and a diagnosis of finding depression.That meets the theory of participation of progesterone in the etiology of depression, because it dominates the combined progestin and progestin-only “contraceptives.